Cold Medicines and Health Hazards

Michele SfakianosUncategorizedLeave a Comment

With cold and flu season coming, those over-the-counter cold medications can help relieve that stuffy nose and scratchy throat, but sometimes they can do more harm than good. Be aware of these hazards:

1. Acetaminophen and Liver Damage

  • If you use acetaminophen (such as Tylenol) to ease a headache and add a combination cold medication for sniffles, you may have gone well over the maximum safe daily dosage of 3,000 to 4,000 milligrams of this common pain reliever. Many people don’t realize that the cold remedies may include this product and end up “double-dosing” themselves. This can cause more harm than good. If you are going take this medication, stay away from alcohol. Take the lowest dose that brings relief, stick to the recommended timing and read labels carefully.

2. Decongestants and High Blood Pressure

  • Decongestants relieve nasal congestion by reducing swelling and constricting blood vessels in the nose, allowing you to breathe more easily. Unfortunately, decongestants also cause blood pressure to spike and interfere with the effectiveness of prescription medications designed to control blood pressure. Decongestant nasal sprays clear up a stuffy nose almost immediately and cause fewer side effect than those taken by mouth. However, using nasal sprays for more than the recommended three days in a row can affect the tissue lining in your nose. If you have a heart condition, high blood pressure, diabetes, glaucoma, or an over-active thyroid, talk with your doctor before using a decongestant.

3. Antihistamines and Falls

  • Short-acting antihistamines, such as Benadryl, block the production of the compound histamine and can relieve the symptoms of a runny, itchy nose. The effects act for as little as four hours. Antihistamines can impair coordination, slow reaction time and impair judgment, increasing the risk of falls. Talk to your doctor before using any antihistamine since certain medical conditions will conflict with these types of medications.

Consider treating only symptoms that bother you by using a single-ingredient medication. If you opt for a combination, read the active ingredient list on the label to make sure that your other medications don’t contain the same ingredients. When dosing children, make sure to consult with a Pediatrician before dosing since medication dosages are by weight and age. They will not be able to take the same medication or dosage as you.

Lastly, keep all medications in a locked cabinet away from children and experimenting teens.

Leave a Reply

Your email address will not be published.